Dermatitis and rosacea are two distinct skin conditions that can occur simultaneously. On average 35% of people with rosacea experience more sensitive skin involvement due to the complex interaction with seborrheic dermatitis.
Seborrheic dermatitis is a sub-classification of dermatitis. Seborrhea involves the sebaceous glands of the skin. In this instance these glands become over reactive resulting in inflammation, redness, flaking and dryness of the skin. These symptoms are the direct result of dried, layers of accumulated oil on the surface of the skin. Involvement in the facial area with rosacea and seborrheic dermatitis is always tough for any medical practitioner. In treatment of the seborrheic dermatitis, the rosacea is always affected and vice versa.
Topical steroids are sometimes prescribed to address the more distressing symptoms of eczema, psoriasis or dermatitis. They suppress the immune system to provide some relief of the inflammation of the skin and the itching, swelling and redness that is present with these skin conditions.
Over use or incorrect use of topical steroids used to treat other facial skin conditions can result in a steroid induced rosacea, also called steroid rebound or steroid withdrawal. This condition will generally worsen in the first few weeks after the steroid has been discontinued. In an unfortunate cycle the steroid may be reapplied to diminish the redness which only worsens or prolongs the condition.
Topical steroids always cause a more severe problem for the rosacea patient as the skin is thinned and after stopping the steroids, the skin is always worse. The worsening of the area is because the skin rebounds due to the withdrawal very similar to cocaine withdrawal or some other type of addiction.
The key to an effective treatment is to find a product which can treat the symptoms of dermatitis without aggravating or causing rosacea.